Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Grand Forks, ND

June 30, 2019Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2019, 8:58 AM CDT for Grant County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 8:58 AM CDT (13:58 UTC)
Expired
Jun 30, 2019, 9:30 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 200 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:00 AM CDTHAIL 16 W Hoffman, MNLARGE HAIL FELL FOR A COUPLE OF MINUTES IN VERY HEAVY RAIN. HAIL WAS PRETTY SOFT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3310 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KFGF 301358
SVRFGF
MNC051-301430-
/O.NEW.KFGF.SV.W.0077.190630T1358Z-190630T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
858 AM CDT Sun Jun 30 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in west central Minnesota...

* Until 930 AM CDT.

* At 858 AM CDT, a severe thunderstorm was located near Barrett, or
  32 miles south of Fergus Falls, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Barrett around 905 AM CDT.
  Hoffman around 910 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4590 9606 4594 9577 4593 9576 4576 9576
      4576 9603
TIME...MOT...LOC 1358Z 264DEG 28KT 4582 9594 

HAIL...1.00IN
WIND...60MPH
 
$$

Hopkins
1 follow-up statement
623 
WWUS53 KFGF 301422
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
922 AM CDT Sun Jun 30 2019

MNC051-301431-
/O.EXP.KFGF.SV.W.0077.000000T0000Z-190630T1430Z/
Grant MN-
922 AM CDT Sun Jun 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 930 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However small hail is still possible with this 
thunderstorm.

LAT...LON 4590 9606 4594 9577 4593 9576 4576 9576
      4576 9603
TIME...MOT...LOC 1421Z 264DEG 28KT 4584 9569 

$$

Hopkins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:20 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 30, 7:20 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
720 AM CDT Sun Jun 30 2019

.UPDATE...
Issued at 720 AM CDT Sun Jun 30 2019

Adjustments made to account for shower/storm redevelopment in our
south. Confidence is low on coverage, but region of steep mid
level lapse rates/good instability ahead of cold front still
supports possible strong to isolated severe storm development
across southeast ND or west central MN. Still expect this axis to
shift south this morning, but there may be enough lingering
instability through the early evening for low end severe threat.
Best shear/instability is actually this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Sun Jun 30 2019

Early this morning: MCS just within our eastern CWA border with
isolated activity extending east along theta-e gradient supported
by LLJ. Transition of LLJ underway placing favorable region of
forcing further east and CAMs starting to better reflect current
timing. Expect most of this activity to shift east of our CWA with
the next few hours and main instability  axis eventually shift
south as cold front moves over our CWA.

Today-Tonight: this front may stall just south of our CWA and
there may be enough lingering forcing/instability to support
redevelopment. Better signal/parameters are further south, so
while a strong/marginally severe storm can't be ruled out later
this afternoon/evening confidence is not high. Despite cold
frontal passage air mass will still support above normal temps and
ironically due to clearing we will actually be warmer than
yesterday (when convection busted our potentially hot day).

.LONG TERM...(Monday through Saturday)
Issued at 344 AM CDT Sun Jun 30 2019

Series of large mid-upper lows track north of International Border
keep lower heights in place through the later periods and
shortwave troughs/reinforcing cold fronts should bring temps back
to seasonal normals in upper 70s/lower 80s (maybe below normal a
few days). This pattern will remain unsettled, with low confidence
in coverage/impacts due to the variable nature of shortwaves and
depiction of details run-run between models. It's hard to have
confidence in thunderstorm coverage, much less severe potential.
Monday night-Tuesday morning now shown with stronger forcing
potential with fropa, but a little less instability/shear than
depicted with this shortwave trough passage yesterday when Tuesday-
Tuesday night looked a little better for severe. Current guidance
does show better instability/shear now on Thursday (July 4), but
that's a new trend and things could change.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 720 AM CDT Sun Jun 30 2019

There has been pockets of fog and stratus briefly reducing flight
conditions in northwest MN impacting KTVF and BJI, but with
daytime beating getting underway this should burn off with VFR
prevailing by 14Z. Showers/thunderstorms beginning to develop
again in west central MN and additional shower/storm chances will
continue south of Highway 10 through the afternoon/early evening.
Low confidence in impacts at terminals, so mention was left out
of TAFs. Winds will remain light generally from the northwest 10
mph or less.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...DJR
Hazardous weather outlook, Jun 30, 5:06 AM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
506 AM CDT Sun Jun 30 2019

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-011015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County-
506 AM CDT Sun Jun 30 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few thunderstorms can't be ruled out across eastern North Dakota
and northwest Minnesota this afternoon and evening. No hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be thunderstorm chances on and off throughout much of
the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ029>032-040-NDZ049-052-053-011015-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
506 AM CDT Sun Jun 30 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms may redevelop this afternoon and evening
south of Highway 10 in far southeast North Dakota and west central
Minnesota. A severe storm can't be ruled out, with hail to 1 inch
and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be thunderstorm chances on and off throughout much of
the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 30, 3:12 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
312 AM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/30/2019  E0.75 INCH       Beltrami           MN   PUBLIC

&&

BP
Local storm report, Jun 30, 3:17 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
317 AM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     HAIL             2 SE ROSBY              47.40N 94.78W
06/30/2019  E0.75 INCH       Hubbard            MN   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL AND GUSTY SUB SEVERE WINDS

&&

BP
Local storm report, Jun 30, 5:02 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 AM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     HAIL             2 SE ROSBY              47.40N 94.78W
06/30/2019  E0.75 INCH       HUBBARD            MN   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL AND GUSTY SUB SEVERE
            WINDS.

0241 AM     HAIL             2 NE LAVINIA            47.54N 94.78W
06/30/2019  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&
Special weather statement, Jun 30, 7:53 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
753 AM CDT Sun Jun 30 2019

MNZ024-028-031-032-301330-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
753 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 830 AM CDT...

At 753 AM CDT, Doppler radar was tracking a strong thunderstorm near
New York Mills, or 31 miles southeast of Detroit Lakes, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Menahga, New York Mills, Sebeka, Bluffton, Nimrod, Blue Grass and
Oylen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4643 9535 4653 9550 4667 9550 4685 9496
      4658 9478 4657 9478
TIME...MOT...LOC 1253Z 246DEG 30KT 4656 9529

Lynch
Special weather statement, Jun 30, 8:19 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
819 AM CDT Sun Jun 30 2019

MNZ031-032-301415-
Wadena-East Otter Tail-
819 AM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WADENA AND SOUTHEASTERN
OTTER TAIL COUNTIES...

At 819 AM CDT, a strong thunderstorm was located near Deer Creek, or
35 miles east of Fergus Falls, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Wadena, Verndale, Staples Airport, Deer Creek, Almora, Aldrich and
Wrightstown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4638 9473 4637 9473 4637 9515 4623 9515
      4621 9540 4639 9545 4651 9478 4639 9478
      4640 9476 4638 9475
TIME...MOT...LOC 1319Z 260DEG 22KT 4632 9532

Hopkins
Special weather statement, Jun 30, 8:53 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
853 AM CDT Sun Jun 30 2019

MNZ040-301415-
Grant-
853 AM CDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

At 852 AM CDT, a strong thunderstorm was located near Barrett, or 31
miles south of Fergus Falls, moving east at 35 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Hoffman and Barrett.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4591 9610 4595 9577 4593 9577 4593 9576
      4576 9576 4576 9608
TIME...MOT...LOC 1352Z 263DEG 32KT 4583 9598

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:27 PM CDTSpecial Weather StatementFGFKittson, Marshall63 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall32 min
Jun 29, 10:38 PM CDTSpecial Weather StatementFGFRoseau22 min
Jun 29, 10:39 PM CDTSpecial Weather StatementFGFRoseau36 min
Jun 29, 10:55 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau50 min
Jun 29, 11:20 PM CDTSpecial Weather StatementFGFPennington40 min
Jun 29, 11:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 1 more59 min
Jun 30, 12:24 AM CDTSpecial Weather StatementFGFBeltrami36 min
Jun 30, 12:27 AM CDTSpecial Weather StatementFGFBeltrami33 min
Jun 30, 12:41 AM CDTSevere Thunderstorm WarningFGFBeltrami34 min
Jun 30, 1:00 AM CDTSpecial Weather StatementFGFBeltrami60 min
Jun 30, 1:15 AM CDTSevere Thunderstorm WarningFGFBeltrami45 min
Jun 30, 1:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake46 min
Jun 30, 1:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Jun 30, 2:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard41 min
Jun 30, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater50 min
Jun 30, 2:41 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard64 min
Jun 30, 3:07 AM CDTSpecial Weather StatementFGFClearwater, Hubbard68 min
Jun 30, 7:30 AM CDTSevere Thunderstorm WarningFGFOtter Tail45 min
Jun 30, 7:53 AM CDTSpecial Weather StatementFGFWadena37 min
Jun 30, 7:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena37 min
Jun 30, 8:19 AM CDTSpecial Weather StatementFGFWadena56 min
Jun 30, 8:53 AM CDTSpecial Weather StatementFGFGrant22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.